Maine, 2026

Winter Storm in Maine, January 25 to 26, 2026

January 25 to 26, 2026 · NWS GYX · 18 events in 18 counties and zones

An expansive winter storm gripped much of the country beginning on the 24th. An anomalously cold air mass was in place ahead of the storm, which tracked through the southern Plains and across the Southeast.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An expansive winter storm gripped much of the country beginning on the 24th. An anomalously cold air mass was in place ahead of the storm, which tracked through the southern Plains and across the Southeast. A significant cold air dam remained in place east of the Appalachian Mountains and helped to force secondary cyclogenesis south of New England on the 25th. Strong warm air advection in the mid levels forced an intense band of snow that lifted north through New England, reaching New Hampshire and western Maine during the afternoon. Snow quickly became moderate to heavy after onset. Snowfall rates were at times one inch or more per hour as the band lifted northward. In its wake lower level forcing continued the moderate to heavy snow near the Massachusetts border through the overnight into the morning of the 26th. This resulted in the highest snowfall totals across southeast New Hampshire and southwestern Maine. The upper level trough swung through the region on the 26th with light snow for much of the day, ending as one final burst of moderate snow in the evening. Key message: heavy snow, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 25, 6:52 AM EST, 5 hours 8 minutes earlier. Its key messages:

  • 1. Bitterly cold weather continues even as winds finally relax. Cold weather advisories remain in effect for much of the mtns and foothills. 2. Major winter storm begins this afternoon and continues thru Mon. Widespread double digit snowfall is anticipated, and amounts approaching 18 inches are possible for southern NH and parts of southwestern Maine. All snow is expected but significant travel disruptions are likely beginning Sun night thru Mon morning. 3. Below normal temperatures continue Tuesday through the end of the work week. After the winter storm moves out Monday night into Tuesday morning, low chances for snow return by the end of the week outside of some periodic mountain snow showers.
Area forecast discussion, Jan 25, 6:52 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
652 AM EST Sun Jan 25 2026

.WHAT HAS CHANGED...
Have allowed the Cold Weather Advisory expire as scheduled at 7
AM EST. Otherwise, no changes to the going forecast.

&&

.KEY MESSAGES...
1. Bitterly cold weather continues even as winds finally relax.
Cold weather advisories remain in effect for much of the mtns
and foothills.

2. Major winter storm begins this afternoon and continues thru
Mon. Widespread double digit snowfall is anticipated, and
amounts approaching 18 inches are possible for southern NH and
parts of southwestern Maine. All snow is expected but
significant travel disruptions are likely beginning Sun night
thru Mon morning.

3. Below normal temperatures continue Tuesday through the end
of the work week. After the winter storm moves out Monday night
into Tuesday morning, low chances for snow return by the end of
the week outside of some periodic mountain snow showers.

&&

.DISCUSSION...
KEY MESSAGE 1 DESCRIPTION:
As anticipated where winds have gone calm temps have already
fallen to or below NBM min temps. At the same time a pesky band
of cirrus is drifting north across the forecast area and
stalling the temp drop. Either way it remains very cold and cold
weather advisories remain in effect. Calm locales in the
northern valleys will likely make a run at 20 below, while
places that maintain a slight breeze will hit 20 below on wind
chill.

KEY MESSAGE 2 DESCRIPTION:
Consensus is growing that a major nor'easter will impact the
area this afternoon thru Mon with widespread double digit
snowfall totals.

Timing is maybe the most high confidence aspect of the storm.
Snow is expected to rapidly break out from southwest to
northeast between around 1 pm and 4 pm. In addition the heaviest
snowfall rates are anticipated between 7 pm and 1 am.

Overall the evolution of the storm is impressive from a
modeling perspective. All guidance indicates an intense push of
warm air advection induced frontogenesis will translate across
much of the Northeast. The combined lift, QPF, and snow ratios
suggest 2 to 3 inches per hour is not out of the question as
this forcing moves thru. The key is that it is moving at 700 mb.
This will likely bring a fairly uniform snowfall to much of the
forecast area. Then the 850 mb front lifts towards our southern
zones then stalls and drifts eastward thru the duration of the
storm. This forcing is likely what will give us our highest
snowfall totals as it will have the longest residence time over
the same areas. Overall there was little change to the previous
snowfall forecast except to include a small area of 18-24 inches
where guidance is showing strong agreement.

The worst of the conditions will last at least several hours at
any given location. Travel will be dangerous Sun night into Mon
morning.

KEY MESSAGE 3 DESCRIPTION:
After the aforementioned winter storm exits the region, mostly
tranquil but brisk weather is expected. This is due to the
presence of an upper-level low over Quebec. The upper-level low
will continue to gyrate through the week, allowing for
persistent doses of arctic air with no signs of a thaw in
sight. High temperatures through most of next week look to be in
the teens, with lows often in the single digits or below zero.
Despite the cold temperatures, winds should be on the calmer
side, with perhaps a light northwest breeze on Tuesday. So while
this week will feel brisk, the wind chills should not be nearly
as bad as they were this morning (Jan 24). Other than the
chillier temperatures, minimal impacts are expected after
Tuesday morning.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VFR conditions are expected to prevail thru midday. Snow will
quickly move into the region from southwest to northeast and
conditions are expected to drop rapidly from VFR to LIFR,
generally between 18 and 21z. The heaviest snowfall, in excess
of 1 inch per hour over southern NH and southwestern Maine, is
expected between 00z and 09z Mon. While VIS is likely to be one
quarter mile or less at times anyway, very near the coast
northeast surface gusts may approach 20 to 25 kt thru Mon
morning.

Outlook:

Monday: Areas of IFR. Snow continues but intensity will be
diminishing. Winds shifting to north northwest and gusts around
20 kt.

Monday Night: Trending VFR. Winds shift NW 15 to 20 kts. HIE
may keep MVFR ceilings with light SN.

Tuesday, Wednesday, and Thursday: Mostly VFR with no sig wx. W
winds 15 to 20 kts. MVFR ceilings may remain NW of the Whites.

&&

.MARINE...
Winds continue to diminish but will remain breezy across the
waters thru morning. With temps remaining very cold freezing
spray will still be a hazard and the freezing spray advisory
remains in effect thru mid morning. Then attention will quickly
turn to developing nor'easter. Northeast winds will steadily
increase in the afternoon with gale force wind gusts possible on
the outer waters around midnight. The gale watch has been
upgraded to a gale warning. Overnight Sun into Mon will be the
heaviest snowfall, and visibility of one quarter mile or less is
possible over the coastal waters. Those winds will gradually
back to north northwesterly thru midday Mon as they slowly
diminish.

Gale force westerly winds with 8-12ft seas expected Monday
night and into Tuesday morning. Winds and seas lower to SCA
levels by the end of the day Tuesday, with 3-6ft seas expected
Tuesday and through the end of the day Wednesday. Beyond
Wednesday, expect winds and seas to go back and forth between
normal and SCA conditions.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 1 AM EST
     Tuesday for MEZ007>009-012>014-019>022-024>028-033.
     Winter Storm Warning from 1 PM this afternoon to 7 PM EST
     Monday for MEZ018-023.
NH...Winter Storm Warning from 1 PM this afternoon to 7 PM EST
     Monday for NHZ001>015.
MARINE...Freezing Spray Advisory until 10 AM EST this morning for
     ANZ150>154.
     Gale Warning from midnight tonight to 4 PM EST Monday for
     ANZ150-152-154.
     Small Craft Advisory from 1 AM to 7 PM EST Monday for ANZ151-
     153.

&&

DISCUSSION...Legro/Palmer/Schroeter
Hazardous weather outlook, Jan 25, 6:54 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
654 AM EST Sun Jan 25 2026

MEZ018-023-NHZ001>015-261200-
Interior York-Coastal York-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
654 AM EST Sun Jan 25 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM EST MONDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>022-024>028-033-261200-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
654 AM EST Sun Jan 25 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST TUESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-154-261200-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
654 AM EST Sun Jan 25 2026

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-261200-
Penobscot Bay-Casco Bay-
654 AM EST Sun Jan 25 2026

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Coastal York

When
January 25, 12:00 PM EST to January 26, 5:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwest Maine by midday on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 16 to 20 inches.

Winter Storm, Interior York

When
January 25, 1:00 PM EST to January 26, 5:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwest Maine by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 14 to 18 inches.

Winter Storm, Coastal Cumberland

When
January 25, 2:00 PM EST to January 26, 5:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the Casco Bay area by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Central Interior Cumberland

When
January 25, 2:00 PM EST to January 26, 5:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread southwest Maine by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Interior Cumberland Highlands

When
January 25, 2:00 PM EST to January 26, 4:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the western Maine foothills by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 14 to 18 inches.

Winter Storm, Southern Oxford

When
January 25, 2:00 PM EST to January 26, 4:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine foothills by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 14 to 20 inches.

Winter Storm, Androscoggin

When
January 25, 2:00 PM EST to January 26, 5:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow overspread southwest Maine by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Sagadahoc

When
January 25, 2:00 PM EST to January 26, 5:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow overspread the Midcoast by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Lincoln

When
January 25, 3:00 PM EST to January 26, 5:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow overspread the Midcoast by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Knox

When
January 25, 3:00 PM EST to January 26, 5:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow overspread the Midcoast by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Coastal Waldo

When
January 25, 4:00 PM EST to January 26, 5:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast by the late afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Kennebec

When
January 25, 4:00 PM EST to January 26, 5:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow overspread the southern Kennebec Valley by the late afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Northern Oxford

When
January 25, 4:00 PM EST to January 26, 4:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains by the late afternoon on the 25th. Snow steadily increased in intensity as a band of moderate to occasionally heavy snow lifted into the region. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 8 to 12 inches.

Winter Storm, Interior Waldo

When
January 25, 5:00 PM EST to January 26, 4:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast by the evening on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Southern Franklin

When
January 25, 5:00 PM EST to January 26, 4:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western Maine foothills by the afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 14 to 20 inches.

Winter Storm, Northern Franklin

When
January 25, 5:00 PM EST to January 26, 5:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains by the late afternoon on the 25th. Snow steadily increased in intensity as a band of moderate to occasionally heavy snow lifted into the region. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 8 to 12 inches.

Winter Storm, Southern Somerset

When
January 25, 6:00 PM EST to January 26, 4:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow overspread the southern Kennebec Valley by the late afternoon on the 25th. Within an hour or two snow was moderate to heavy at times as an intense band of lift moved into the region. Snowfall rates were one to two inches per hour during the heavy snow. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Central Somerset

When
January 25, 6:00 PM EST to January 26, 5:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains by the late afternoon on the 25th. Snow steadily increased in intensity as a band of moderate to occasionally heavy snow lifted into the region. Snow continued overnight into the 26th, with occasional breaks or lighter snowfall before the storm center moved into the Atlantic. Snowfall totals ranged from 6 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2026Every state in 2026This day in weather historyWarnings in Maine, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302861, 1302844, 1302869, 1302870, 1302871, 1302872, 1302874, 1302876, 1302877, 1302879, 1302880, 1302886, 1302898, 1302882, 1302890, 1302899, 1302889, 1302903.